Colorado, 2015

Winter Weather in Colorado, February 2 to 3, 2015

February 2 to 3, 2015 · NWS GJT · 1 event in 1 county or zone

A moist northwest flow brought significant to locally heavy snow accumulations to some mountain areas in northwest Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist northwest flow brought significant to locally heavy snow accumulations to some mountain areas in northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 10:45 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 1, 10:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1045 PM MST SUN FEB 1 2015

UPDATED AVIATION SECTION

.UPDATE...
ISSUED AT 747 PM MST SUN FEB 1 2015

THE NORTHERN MOUNTAINS FINALLY GET BACK INTO THE ACTION AS PIECES
OF UPPER LEVEL ENERGY MOVE OVER THEM FOR THE NEXT FEW DAYS. THE
FIRST JET STREAK WILL MOVE OVER THE FLATTOPS AND PARK/GORE RANGES
TONIGHT AND WHILE IT'S RELATIVELY WEAK...85 KTS OR SO...IT WILL
PROVIDE ENOUGH LIFT TO CAUSE SOME SNOWFALL. NAM12 HAS BEEN SHOWING
5 TO 7 INCHES FOR LAST FEW MODEL RUNS WHILE GFS SHOWS A LITTLE BIT
LESS. DO HAVE A BIT OF CONCERN AS H7 WINDS ARE A BIT MORE WESTERLY
THAN NORTHWESTERLY WHICH MAY LIMIT OROGRAPHICS SOME BUT CONFIDENCE
STILL REMAINS HIGH FOR ADVISORY LEVEL SNOW AMOUNTS THROUGH
TOMORROW EVENING. WITH THAT...ADVISORY NOW IN PLACE FOR THE
FLATTOPS AND NORTHERN MOUNTAINS FROM MIDNIGHT TONIGHT THROUGH
MIDNIGHT TOMORROW FOR 5 TO 7 INCHES OF SNOW WITH SOME LULLS
EXPECTED FROM TIME TO TIME.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 302 PM MST SUN FEB 1 2015

NEARLY CLEAR SKIES ADVECTED OVER THE AREA OVERNIGHT AND THIS
MORNING WITH PLENTY OF SUNSHINE BURNING OFF FOG AND LOW STRATUS
IN SOME VALLEYS AROUND NOON. THE NEXT BATCH OF CLOUDS AND PRECIP
WILL MOVE IN QUICKLY TONIGHT. THE NORTHWEST FLOW WILL GRADUALLY
MOISTURE UP...BEGINNING AN EXTENDED PERIOD OF NW OROGRAPHIC FLOW
AND PRECIPITATION OVER THE CO NORTHERN AND CENTRAL MOUNTAINS. THIS
NW FLOW ALOFT WILL REMAIN STATIC THROUGH MONDAY NIGHT...BUT 2 WEAK
SHORTWAVE TROUGHS WILL RIDE THIS FLOW ACROSS SOUTHERN WYOMING AND
NORTHERN CO. THE FIRST WILL ENHANCE THE OROGRAPHIC PRECIP AFTER
06Z TONIGHT THROUGH MONDAY MORNING. THE SECOND WILL BEGIN
ENHANCING THE OROGRAPHIC AFFECTS LATE MONDAY NIGHT. HAVE INCREASED
THE CLOUD COVER AND THE CHANCE OF RAIN OVER THE NORTHERN THIRD OF
THE AREA TONIGHT AND MONDAY MORNING AND AGAIN LATE MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 302 PM MST SUN FEB 1 2015

THESE PERIODS BEGIN WITH MINOR DISTURBANCES PASSING IN NW FLOW
THAT WILL FAVOR THE NORTHERN COLORADO MOUNTAINS WITH SHOWERS.
THESE DISTURBANCES LACK GOOD UPPER LEVEL SUPPORT OR EVEN MUCH
TEMPERATURE ADVECTION EXCEPT MAYBE ON WEDNESDAY. MOISTURE AMOUNTS
LOOK GOOD WITH PRECIP WATER VALUES OVER NW CO AT NEAR 0.5 INCHES.
THE NAM SEEMS TO BE OVER-PRODUCING QPF IN THIS REGIME...BUT THE
GFS HAS INCREASED PRECIP AMOUNTS FOR THE TUESDAY NIGHT WEDNESDAY
TIME FRAMES. HIGHLIGHTS MAY BE BE NEEDED MAINLY FOR THE
PARK/GORE/FLATTOPS WITH LESS AMOUNTS IN THE ELK MTNS. NW WINDS AT
MTN TOP LEVEL OF 20-35 MPH THREATEN AREAS OF BLOWING SNOW
ESPECIALLY OVER RABBIT EARS PASS. MILD TEMPERATURES WILL PRODUCE A
RAIN/SNOW LINE NEAR 7000FT.

NORTHERN COLORADO SNOW ENDS WEDNESDAY NIGHT AS THE WESTERN RIDGE
PROGRESSES. TEMPERATURES CLIMB TO 10-15 DEGREES ABOVE NORMAL BY
THE WEEKEND. A DISTURBANCE PASSES OVER THE RIDGE THROUGH WYOMING
ON SATURDAY THAT WILL MOSTLY JUST INCREASE MTN GRADIENT WINDS.
THERE ARE HINTS THAT THE RIDGE WILL BREAK EARLY IN THE SECOND WEEK
OF FEBRUARY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1034 PM MST SUN FEB 1 2015

VFR IS EXPECTED AT ALL TAFS SITES OVERNIGHT INTO TOMORROW. MIDLEVEL
CLOUDS AND SOME SHOWERS ARE MOVING INTO THE NORTHWEST/NORTHCENTRAL
PART OF COLORADO DUE TO A DISTURBANCE ENTERING THE REGION. HIGH
LEVEL CLOUDS AHEAD OF THE MAIN PART OF THE DISTURBANCE ARE
EXPECTED TO KEEP FOG FROM DEVELOPING IN THE SOUTHERN VALLEYS
TONIGHT. TAF SITES WILL SEE AN INCREASE IN CLOUD COVER AND
LOWERING TOO BUT ANTICIPATING FLIGHT CONDITIONS TO REMAIN VFR.
KASE AND KEGE MAY SEEM SOME VCSH BY 12Z BUT NOT CONFIDENT CIGS OR
VIS WILL DROP BELOW VFR. KSBS AND KHDN WILL LIKELY SEE SOME PRECIP
FROM 06Z ONWARDS DROPPING INTO MVFR/IFR UNDER RAIN/SNOWSHOWERS.
SHOWERS ARE EXPECTED TO BECOME ISOLATED AND THEN DISSIPATE BETWEEN
00Z AND 06Z MONDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST MONDAY NIGHT FOR
     COZ004-013.

UT...NONE.
&&

UPDATE...TGR
SHORT TERM...CC
LONG TERM...JOE
AVIATION...TGJT
Hazardous weather outlook, Feb 1, 10:02 AM MST, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1002 AM MST SUN FEB 1 2015

COZ001>014-017>023-UTZ022>025-027>029-021715-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
1002 AM MST SUN FEB 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

FOG WILL PERSIST THROUGH EARLY THIS AFTERNOON ACROSS MOST SOUTHERN
AND WEST-CENTRAL VALLEYS...WITH VISIBILITY BETWEEN ABOUT 1 AND 3
MILES.

LIGHT SNOW WILL DEVELOP OVER THE NORTHERN MOUNTAINS LATE THIS
AFTERNOON...PERSISTING THROUGH THE NIGHT. EXPECT LIGHT
ACCUMULATIONS OVER THE ELKHEAD...PARK...AND FLAT TOP MOUNTAINS
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A BRIEF LULL MONDAY EVENING...SNOW WILL AGAIN DEVELOP OVER
THE NORTHERN MOUNTAINS LATE MONDAY NIGHT AND THEN PERSISTS
THROUGH WEDNESDAY. THE CHANCE OF SNOW WILL SPREAD SOUTHWARD TO
INCLUDE MOST OF THE WESTERN COLORADO MOUNTAINS...STILL FAVORING
THE NORTH. SNOW OR RAIN WILL ALSO BE POSSIBLE IN SOME OF THE
NORTHERN AND CENTRAL VALLEYS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 2, 1:00 AM MST to February 3, 1:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Lost Dog SNOTEL site and 18 inches at the Tower SNOTEL site.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566418.